Connecticut, 2012

Hail and Damaging Winds in Connecticut, July 18, 2012

July 18, 2012 · NWS BOX · 10 events in 3 counties and zones

A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas. A microburst occurred in Arlington, knocking down numerous trees and damaging a roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 9:45 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 9:45 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1045 AM EDT WED JUL 18 2012

.SYNOPSIS...
HOT AND HUMID AIR OVER SOUTHERN NEW ENGLAND FOR ONE MORE DAY. A
COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION TODAY BEFORE MOVING
OFFSHORE TONIGHT. THE FRONT WILL BRING SHOWERS AND
THUNDERSTORMS...SOME STORMS MAY CONTAIN STRONG WIND GUSTS AND
HEAVY DOWNPOURS. SEASONABLE TEMPERATURES AND LOWER HUMIDITY WILL
FOLLOW THURSDAY INTO SATURDAY. WARMER AND MORE HUMID CONDITIONS
WILL RETURN SUNDAY INTO MONDAY ALONG AND AHEAD OF ANOTHER COLD
FRONT.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

1030 AM UPDATE...

NOT MUCH CHANGE FROM PREVIOUS FORECAST. STILL EXPECTING AN ACTIVE
WEATHER DAY ACROSS MUCH OF SOUTHERN NEW ENGLAND WITH STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON. TEMPS ALREADY OFF TO AN
INCREDIBLE WARM START WITH L90S AT BDL AND OWD AT 10 AM! THESE HOT
TEMPS COMBINED WTIH DEW PTS IN THE U60S TO L70S IS ALREADY
YIELDING ML CAPES OF 2000-2500 J/KG ACROSS THE AREA! COLD FRONT AT
10 AM DRAPED ACROSS CENTRAL MA AND WILL CONTINUE TO SLOWLY SAG
SOUTH TODAY. THIS BOUNDARY COMBINED WITH LOCAL SEABREEZES SHOULD
BE THE FOCUS FOR CONVECTION TODAY.

TSTM THREATS REMAIN UNCHANGED...STRONG TO DAMAGING WINDS...LARGE
HAIL AND FLASH FLOODING. DESPITE SHOWERS STARTING TO DEVELOP THERE
IS A WEAK CAP/LID OVER THE AREA AS 700 MB TEMPS REMAIN VERY
WARM...ABOUT +12C WHICH IS +2 STD. THESE MID LVL TEMPS WILL BEGIN
TO COOL BEGINNING AROUND 18Z. THUS EXPECTING CONVECTION TO FIRE
AROUND THIS TIME. SPC WILL LIKELY BE ISSUING A WATCH BETWEEN
15-16Z. IF MID LEVEL LAPSE RATES DON/T DIMINISH TOO QUICKLY A LOW
RISK OF AN ISOLATED TORNADO WILL EXIST GIVEN STRONG 0-6 KM SHEAR
WITH INCREASING SSW WINDS AS FRONT APPROACHES FROM THE NORTH.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...
COLD FRONT WILL SLOWLY MOVE OFFSHORE. POTENTIAL FOR TSTMS WILL
CONTINUE THROUGH THE EVENING WITH STORMS MOVING OFFSHORE
OVERNIGHT. DIURNAL COOLING WILL DIMINISH THE SUPPLY OF INSTABILITY
AFTER SUNSET. HIGH PRECIP WATER VALUES WILL LINGER...SO LOCALLY
HEAVY SHOWERS WILL CONTINUE TO BE A CONCERN. WITH STORM MOVEMENT
ROUGHLY PARALLEL TO THE FRONT...WE MAY BE IN FOR SOME TRAINING AND
A RESULTING FLOODING THREAT.

THURSDAY...
HIGH PRESSURE BUILDS SOUTH INTO NEW ENGLAND THURSDAY BUT COLD
FRONT WILL CONTINUE TO INCH ITS WAY OFFSHORE SO THERE COULD BE A
FEW LINGERING SHOWERS ALONG THE SOUTH COAST EARLY MORNING. THE
TREND WILL BE TOWARD LESS HUMIDITY IN THE AFTERNOON/EVENING. TEMPS
ALOFT AROUND 14C...SO MAX TEMPS SHOULD BE IN THE 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* SEASONABLE AND LESS HUMID CONDITIONS PERSIST INTO SATURDAY
* HEAT AND HUMIDITY BUILD BACK NORTH SUNDAY
* COLD FRONT WITH SHOWERS AND THUNDERSTORMS EXPECTED MONDAY

OVERVIEW AND MODEL PREFERENCES...
18/00Z MODEL GUIDANCE IN FAIR AGREEMENT THROUGH THE MID AND LONG
TERM PERIODS WITH SOME TYPICAL BIASES APPARENT TOWARD THE MIDDLE
PORTION OF NEXT WEEK. THE KEY WILL BE A TREND TOWARD WEAKLY
POSITIVE PNA PATTERN DEFINED BY BUILDING RIDGE OVER CENTRAL CONUS
AND SRN CANADA AND LONGWAVE TROF WITH AXIS FROM THE DELMARVA
REGION NE INTO THE MARITIMES. GIVEN THIS...MUCH OF SRN NEW ENGLAND
IS PROGGED TO BE IN BETWEEN THESE TWO FEATURES. THIS PROMOTES
GENERALLY DRY W TO NW FLOW ALOFT SFC HIGH PRES BUILDING OVER FROM
THE UPSTREAM RIDGE THROUGH THE WEEKEND. ALTHOUGH GUIDANCE DOES
SUGGEST SHORTWAVE ENERGY PUSHING INTO THE SERN BASE OF THE
LONGWAVE TROF...WHICH MAY DEVELOP A WEAK WAVE OF LOW PRES ALONG
THE STALLED FRONTAL BOUNDARY...THE DRY FLOW AND SUBSIDENCE ARE
LIKELY TO KEEP MUCH OF THE REGION DRY...WHICH AGREES WELL WITH
PREVIOUS FORECAST SHIFT/S THINKING. THEREFORE...A BLEND OF
PERSISTENCE AS WELL AS MOST RECENT GFS/ECMWF /WHICH ARE BOTH
GENERALLY DRY IN THEIR LATEST RUNS/ WILL BE USED AS A BASELINE FOR
THIS FORECAST THROUGH THE WEEKEND. AS MENTIONED EARLIER...THERE
ARE A FEW DIFFERENCES IN THE TIMING OF A STRONGER WAVE/COLD FRONT
BY LATE SUN INTO EARLY MON...WITH GFS SHOWING TYPICAL FAST BIAS
WHEN COMPARED WITH THE CONSISTENTLY SLOWER ECMWF. PREVIOUS SHIFT
FORECAST THINKING LEANED TOWARD THE SLOWER TIMING...HOLDING OFF
MOST PRECIP UNTIL MON...WHICH LOOKS GOOD ATTM. THEREFORE...NO
MAJOR CHANGES PLANNED FOR THE EARLY-MID PORTION OF THIS COMING
WEEK.

DETAILS...

THU NIGHT THROUGH SAT...
WITH GENERALLY DRY NW FLOW ALOFT AND SUBSIDENCE FROM UPSTREAM
RIDING SPILLING OVER THE REGION...SFC HIGH PRES WILL BE GRADUALLY
BUILDING OVER THE REGION FROM SRN ON/QC. THIS WILL USHER IN A
DRIER/COOLER AIRMASS AS WELL WITH DWPTS EXPECTED TO DIP INTO THE
50S AND H85 TEMPS GENERALLY AVERAGING AROUND +10C. GIVEN THE
SUBSIDENCE AND DRY AIR...CONDITIONS SHOULD REMAIN MOSTLY DRY WITH
PARTLY CLOUDY TO MOSTLY CLEAR SKIES. BL MIXING SHOULD HAVE LITTLE
TROUBLE REACHING H85 OR HIGHER...SO SUSPECT HIGH TEMPS TO BE IN
THE MID TO EVEN ISOLD UPPER 80S.

GIVEN THAT GUIDANCE IS GENERALLY LESS BULLISH WITH DIURNAL
CONVECTIVE QPF...IT APPEARS TRENDING FORECAST TOWARD THE DRY SOLN
WAS THE BETTER CALL. ALTHOUGH WITH A WEAK OPEN WAVE MOVING S OF
THE REGION IN THE BASE OF THE TROF...WILL HAVE TO MONITOR SRN
PORTIONS OF THE FA FOR SOME WEAK WRAP-AROUND PRECIP LATE FRI AND
FRI NIGHT...BUT THIS APPEARS TO BE A LOW PROB ATTM GIVEN
BAROCLINIC ZONE REMAINS WELL S OF THE REGION.

SUN INTO MON...
UPPER PATTERN WILL BE GRADUALLY TRANSITIONING FROM MERIDIONAL TO
MORE ZONAL THROUGH THIS PERIOD...WITH SHORTWAVE ENERGY MOVING
THROUGH THE TIME-MEAN JET IN NRN NEW ENGLAND. THEREFORE...GIVEN
THIS FASTER FLOW THERE CONTINUES TO BE TIMING DIFFERENCES IN THE
APPROACH OF A COLD FRONT SOMETIME IN THE LATE SUN TO MON
TIMEFRAME. THE ECMWF HAS BEEN CONSISTENTLY SLOWER WHILE GFS
APPEARS TO BE ACTUALLY SPEEDING THE FRONT UP EACH RUN. GIVEN THAT
THE BETTER FORCING FOR ASCENT AND BEST ENERGY ASSOCIATED WITH THE
WAVE REMAIN EMBEDDED IN THE JET TO THE N...FEEL THAT QPF
GENERATION WOULD LIKELY BE DELAYED AND CLOSER TO THE TIMING
SUGGESTED BY THE ECMWF /MONDAY DAYTIME/. AS MENTIONED
EARLIER...PREVIOUS SHIFT THINKING IS CLOSE TO THIS AS WELL...SO
HAVE ONLY MADE MINOR ADJUSTMENTS THIS UPDATE. ONE THING THAT IS
GENERALLY ACCEPTED IS THAT WITH HIGH PRES SHIFTING
OFFSHORE...MOISTURE/SFC TO MID LVL TEMPS WILL BE GRADUALLY
INCREASING...WITH WARMER AND HUMID WX EXPECTED TO RETURN. THIS
WILL ALSO EFFECT THE APPROACHING COLD FRONT...AS INSTABILITY MAY
PLAY A FACTOR WITH TSTM POTENTIAL.

MID NEXT WEEK...
GIVEN THE TIMING DIFFERENCES OF THE COLD FRONT AND UPPER AIR
PATTERN...THERE IS SOME SUGGESTION THAT THE TIME MEAN JET MAY
SHIFT SRD ENOUGH TO ALLOW FOR SOME UNSETTELED CONDITIONS TO
LINGER INTO TUE. HOWEVER...THERE IS ACTUALLY SOME REASONABLE
AGREEMENT THAT DRY HIGH PRES WILL BUILD OVER ONCE GAIN BY WED.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

1045 AM UPDATE...

OVERVIEW...MODERATE TO HIGH CONFIDENCE CONTINUES.
PREVAILING VFR THROUGH THE DAY WITH SOME MVFR FOG POSSIBLE
TONIGHT. OTHERWISE...THE MAIN THREAT WILL BE FOR THE DEVELOPMENT
OF THUNDERSTORMS AND SHOWERS AFT 18Z WHICH MAY PROMOTE VERY HEAVY
RAIN AND STRONG WINDS...WITH ISOLATED MVFR/IFR VSBYS. THE BEST
CHANCE WILL BE TERMINALS ACROSS CT/RI AND SOUTH OF I-90 IN MA.
LOCAL SEABREEZES ALONG BOTH RI AND MA COASTS.

COLD FRONT MOVING SOUTH OF REGION EARLY TONIGHT WILL MOVE THE
CONVECTION OFFSHORE AND BRING QUIETER WEATHER FOR THE LATE NIGHT
AND THURSDAY.

KBOS TAF...MODERATE TO HIGH CONFIDENCE.
VFR WITH SEA BREEZE CONTINUING INTO THE AFTERNOON.
OTHERWISE...SHOWERS/TSTMS AFT 18Z AS A COLD FRONT MOVES SOUTH
THROUGH THE AREA. TSTMS WILL BRING POTENTIAL FOR STRONG WINDS AND
HEAVY DOWNPOURS. IMPROVING WEATHER AFTER SUNSET WITH SHIFT TO
NORTH WINDS.

KBDL TAF...MODERATE TO HIGH CONFIDENCE.
VFR THROUGH THE MORNING. INCREASING RISK OF STRONG TO SEVERE TSTMS
TOWARDS AFT 18Z AND INTO THE EVENING. STRONG WINDS AND HEAVY
DOWNPOURS LIKELY.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT... MODERATE TO HIGH CONFIDENCE
VFR AFTER SKIES AND SHOWERS CLEAR.

FRIDAY AND SATURDAY...
HIGH CONFIDENCE VFR. LGT AND VRB WINDS. SEA-BREEZES ALONG SHORELINES.

SUNDAY...
HIGH CONFIDENCE VFR. RETURN SLY FLOW. APPROACHING COLD FRNT. PSBL
SHRA/TSRA YET LOW CONFIDENCE.

&&

.MARINE...
COLD FRONT SLOWLY MOVES SOUTH ACROSS NEW ENGLAND TODAY AND
TONIGHT...MOVING ACROSS THE SOUTHERN WATERS TONIGHT AND EARLY
THURSDAY. WIND FIELDS AROUND THIS FRONT ARE RATHER LIGHT...WITH
SOUTHWEST WINDS LEADING THE FRONT AND NORTH TO NORTHWEST WINDS
TRAILING. EXPECT WINDS TO REMAIN BELOW 25 KNOTS THROUGH THE PERIOD
WITH SOUTHWEST WINDS TODAY SHIFTING TO NORTHWEST THURSDAY.

SCATTERED SHOWERS THIS MORNING FOLLOWED BY SHOWERS/TSTMS THIS
AFTERNOON AND EARLY NIGHT. SUFFICIENT WIND ALOFT TO SUPPORT STRONG
WIND GUSTS FROM THESE THUNDERSTORMS. HEAVY DOWNPOURS WILL LOWER
VISIBILITY AT TIMES.  THERE WILL LIKELY BE SEVERAL SPECIAL MARINE
WARNINGS ISSUED DURING THE AFTERNOON AND NIGHT.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY AND THURSDAY NIGHT...
A BUILDING SWELL S OF THE REGION MAY REACH AROUND 5 FT THU INTO
THU NIGHT...PARTICULARLY ON THE OUTER WATERS. EXPECTING CONTINUED
SCT SHOWERS/THUNDERSTORMS FOR THE EARLY PD...PUSHING S THRU THE
DAY AND WELL OFFSHORE BY EVNG.

FRIDAY INTO SUNDAY...
HIGH PRES IN CONTROL. ELY FLOW AROUND 10-15 KTS WITH SEAS REMAINING
BELOW 5 FT. WINDS WILL GRADUALLY TRANSITION OUT OF THE S LATE SAT
INTO SUN.

&&

.CLIMATE...
RECORD HIGHS FOR WED JUL 18...

BOS...98...1982
ORH...93...1982 AND PREVIOUS YEARS
BDL...99...1982
PVD...98...1999 AND PREVIOUS YEARS

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/DOODY
NEAR TERM...WTB/NOCERA/DOODY
SHORT TERM...WTB
LONG TERM...DOODY
AVIATION...NOCERA/DOODY
MARINE...WTB/NOCERA/DOODY
CLIMATE...
Hazardous weather outlook, Jul 18, 11:33 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1233 PM EDT WED JUL 18 2012

MAZ002-007>009-014>016-018>024-RIZ005>008-191645-
WESTERN FRANKLIN MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1233 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-191645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1233 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-012-015-191645-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1233 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW RISK OF A FEW STRONG THUNDERSTORMS ALONG THE
MASSACHUSETTS AND NEW HAMPSHIRE BORDER. THE MAIN HAZARDS WITH ANY
STORMS WILL BE STRONG WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ003>006-010>013-017-026-RIZ001>004-191645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
1233 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 8:11 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
911 AM EDT WED JUL 18 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181700-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
911 AM EDT WED JUL 18 2012

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON INTO THIS EVENING
ACROSS PORTIONS OF SOUTHERN NEW ENGLAND...

THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS SOUTHERN NEW ENGLAND
BETWEEN 11 AM AND 1 PM...THEN BECOME MORE NUMEROUS AS THE
AFTERNOON PROGRESSES. SOME STORMS WILL LIKELY CONTAIN STRONG TO
DAMAGING WINDS...LARGE HAIL ALONG WITH TORRENTIAL DOWNPOURS.
TYPICALLY THE RISK OF SEVERE THUNDERSTORMS DIMINISHES WITH SUNSET
HOWEVER THIS EVENING STRONG STORMS WILL LIKELY CONTINUE INTO THE
EVENING WITH THE MAIN THREAT BECOMING FLASH FLOODING.  THEREFORE
THERE IS A LOW RISK OF EXCESSIVE RAINFALL WITH A FEW LOCATIONS
POSSIBLY RECEIVING TWO OR THREE INCHES OF RAINFALL IN A SHORT PERIOD
OF TIME.

THE GREATEST RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE ACROSS CONNECTICUT...RHODE ISLAND AND SOUTH OF THE
MASS PIKE IN MASSACHUSETTS. THIS EVENING THE RISK OF FLASH
FLOODING WILL SHIFT FARTHER SOUTHWARD INTO SOUTHEAST MASSACHUSETTS...
RHODE ISLAND AND POSSIBLY INTO CONNECTICUT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

NOCERA
Special weather statement, Jul 18, 11:37 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT WED JUL 18 2012

MAZ005>007-014-026-NHZ012-015-181730-
SOUTHEAST MIDDLESEX MA-NORTHWEST MIDDLESEX COUNTY MA-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1237 PM EDT WED JUL 18 2012

...SPECIAL WEATHER STATEMENT...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR NASHUA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TYNGSBORO...HUDSON...DUNSTABLE AND NASHUA AROUND 1245 PM EDT.
  PELHAM AND CHELMSFORD AROUND 1250 PM EDT.
  DRACUT AND LOWELL AROUND 1255 PM EDT.
  METHUEN AND TEWKSBURY AROUND 100 PM EDT.
  ANDOVER...LAWRENCE AND WILMINGTON AROUND 105 PM EDT.
  NORTH ANDOVER AROUND 110 PM EDT.
  NORTH READING...GEORGETOWN AND GROVELAND AROUND 115 PM EDT.
  MIDDLETON AROUND 120 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4281 7137 4278 7136 4277 7135 4276 7127
      4274 7124 4274 7118 4280 7118 4278 7096
      4251 7104 4267 7185 4283 7157
TIME...MOT...LOC 1633Z 282DEG 34KT 4273 7150

FRANK
Special weather statement, Jul 18, 12:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT WED JUL 18 2012

CTZ002-003-MAZ004-008>012-181830-
TOLLAND CT-HARTFORD CT-WESTERN HAMPDEN MA-NORTHERN WORCESTER MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-
150 PM EDT WED JUL 18 2012

...SPECIAL WEATHER STATEMENT...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A FEW DEVELOPING STRONG THUNDERSTORMS ACROSS SOUTHWEST
MASSACHUSETTS AND NORTHERN CONNECTICUT.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

LAT...LON 4224 7301 4225 7297 4228 7150 4226 7159
      4223 7160 4219 7158 4219 7152 4208 7155
      4203 7197 4203 7210 4201 7213 4190 7290
      4190 7291 4197 7289 4197 7303 4204 7301
      4204 7306 4209 7307
TIME...MOT...LOC 1746Z 269DEG 26KT 4215 7208

FRANK
Local storm report, Jul 18, 1:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             PEABODY                 42.53N  70.97W
07/18/2012  E1.25 INCH       ESSEX              MA   AMATEUR RADIO

&&

XXX

The radar

The Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 18, 1:10 PM EST to 1:25 PM EST
Where
Hartford County, Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.620, -72.750

Several trees and branches were downed by thunderstorm winds, including one on New Britain Road. Part of a screen was blown off a screen door.

Hail, Hartford

When
July 18, 1:17 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.680, -72.790

Pea to nickel size hail fell in New Britain.

Thunderstorm Wind, Hartford

When
July 18, 1:35 PM EST
Where
Hartford County, (Bdl)bradly Fld Wnds
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.930, -72.680

The Automated Surface Observing System at Bradley International Airport (KBDL) in Windsor Locks recorded a wind gust of 63 mph. No damage was reported.

Hail, Tolland

When
July 18, 1:40 PM EST
Where
Tolland County, Union
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.980, -72.150

Hail, Windham

When
July 18, 1:50 PM EST
Where
Windham County, Eastford
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.900, -72.080

Dime to golfball size hail fell in Eastford.

Hail, Windham

When
July 18, 2:00 PM EST
Where
Windham County, Putnam
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.920, -71.900

Hail, Windham

When
July 18, 2:00 PM EST
Where
Windham County, Thompson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.950, -71.870

Lightning, Hartford

When
July 18, 2:00 PM EST
Where
Hartford County, (Bdl)bradly Fld Wnds
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.930, -72.680

Lightning struck at the intersection of the two main runways at Bradley International Airport, damaging the runway surface. The runways were closed for about an hour while debris was cleared and the runway was patched.

Hail, Windham

When
July 18, 2:12 PM EST
Where
Windham County, Ashford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.870, -72.120

Hail, Windham

When
July 18, 2:20 PM EST
Where
Windham County, Pomfret
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.900, -71.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403666, 403669, 403667, 403670, 403671, 403672, 403674, 403692, 403675, 403676.